Lightning, Sumter
- When
- August 12, 1:05 PM EST
- Where
- Sumter County, The Villages
- Property damage
- $200,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 28.940, -81.980
Lightning struck a house and caused a fire that destroyed the entire home.
Scattered afternoon thunderstorms formed along sea breeze and outflow boundaries briefly causing a tornado to touch down and causing lightning damage to a residence.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TBW wrote it up.
Scattered afternoon thunderstorms formed along sea breeze and outflow boundaries briefly causing a tornado to touch down and causing lightning damage to a residence.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Aug 12, 12:55 PM EST, 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 155 PM EDT WED AUG 12 2009 .SHORT TERM (TONIGHT-FRIDAY)...STRONG THUNDERSTORMS DEVELOPED OVER PINELLAS COUNTY AROUND NOON AND ADDITIONAL STORMS ARE EXPECTED TO APPEAR ALONG THE COASTLINE AS THE WEST COAST SEA BREEZE INTENSIFIES...THEN SPREAD INTO THE INTERIOR AREAS DURING THE REST OF THE AFTERNOON AND EARLY EVENING HOURS. A DEEPENING TROUGH ACROSS THE EASTERN STATES IS WEAKEN THE HIGH PRESSURE ALOFT WHILE BRINGING A MORE SW/W FLOW AT THE SURFACE THROUGH THE EVENING HOURS. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TONIGHT...FOR WHICH LOW END SCATTERED/30 PERCENT REMAIN IN THE FORECAST UNTIL MIDNIGHT. FOR THURSDAY AND FRIDAY...NOT A LOT OF CHANGES ARE EXPECTED TERMS OF THE OVERALL SYNOPTIC SCENARIO. SFC RIDGE TO OUR NE EXTENDING INTO CENTRAL FLORIDA WILL KEEP WEAK S/SW FLOW BECOMING VARIABLE FOR EXTENDED PERIODS OF TIME. U/L TROUGH ACROSS THE EASTERN SEABOARD BEGINS BREAKING DOWN ON FRIDAY WHILE MODEL DATA CONTINUES TO SUGGEST A POSSIBLE TROPICAL WAVE APPROACHING THE STATE FROM THE SOUTHEAST. SEA BREEZES WILL BE THE MAIN MECHANISM FOR CONVECTION EACH AFTERNOON WITH 50 PERCENT CHANCE OF THUNDERSTORMS IN PLACE. TEMPERATURES WILL REMAIN AT OR SLIGHTLY WARMER THAN NORMALS...EXCEPT LOCATIONS WITH HEAVY RAIN AND THUNDERSTORM ACTIVITY DURING THE EARLY AFTERNOON WHERE COOLER TEMPS ARE POSSIBLE. && .LONG TERM (FRI NIGHT THROUGH WEDNESDAY)...TROPICAL WAVE AND ASSOCIATED MOISTURE MOVES NEAR THE SOUTHERN TIP OF THE PENINSULA FRIDAY NIGHT. THE GFS IS TRENDING FURTHER SOUTHWARD WITH THIS FEATURE AND THE ECMWF IS EVEN FURTHER SOUTH THAN THE LATEST GFS RUN...AND KEEPS MOST OF THE MOISTURE OUT OF OUR AREA ENTIRELY ON SATURDAY. WITH THIS IN MIND...ADJUSTED POPS SLIGHTLY ON SATURDAY...KEEPING LIKELY POPS FOR THE SOUTHERN TWO THIRDS OF THE AREA AND SCALING BACK TO HIGH-END CHANCE UP NORTH AWAY FROM MOISTURE AXIS. THIS WAVE MOVES INTO THE GULF AND TOWARDS THE COAST OF MS/AL BY SUNDAY MORNING...AND WITH THIS TRACK HIGHER COVERAGE OF STORMS WILL LIKELY PERSIST OVER OUR COASTAL WATERS THROUGH SUNDAY AFTERNOON. DRIER AIR IN THE WAKE OF THE WAVE INLAND HOWEVER SHOULD SUPPRESS ACTIVITY...AND HAVE KEPT POPS JUST BELOW NORMAL (40%) SUNDAY. DRIER AIR CONTINUES OVER THE AREA ON MONDAY AS HIGH PRESSURE CONTINUES TO BUILD INTO THE SOUTHEAST U.S. SURFACE RIDGE REMAINS TO OUR NORTH THROUGHOUT THE REST OF THE EXTENDED...AND HAVE CONTINUED AT OR JUST BELOW NORMAL POPS THROUGH WEDNESDAY. TEMPS WILL BE WARMING UP THROUGHOUT THE START OF THE WORK WEEK...INTO THE MID 90S BY TUES/WED. && .MARINE...WINDS AND SEAS WILL REMAIN BELOW HIGHLIGHT CRITERIA TONIGHT AND THROUGH FRIDAY...EXCEPT IN THE VICINITY OF THUNDERSTORMS. A TROPICAL WAVE WILL POSSIBLY MOVE TO THE SOUTH OF THE COASTAL WATERS DURING THE WEEKEND AND BRINGING AN INCREASE IN WINDS TO NEAR ADVISORY LEVELS. BUT IT IS TOO EARLY TO KNOW HOW CLOSE TO THE AREA THE WAVE WILL BE OR HOW MUCH INFLUENCE IT WILL HAVE ON THE OVERALL WEEKEND WEATHER CONDITIONS. STAY TUNED FOR THE LATEST FORECASTS AND BULLETINS FROM YOUR NATIONAL WEATHER SERVICE IN RUSKIN FL. && AVIATION...SURFACE HIGH PRESSURE OVER THE AREA ALONG WITH PLENTY OF AVAILABLE MOISTURE MEANS ANOTHER DAY WITH SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING ALONG THE SEA BREEZE BOUNDARIES...WITH VERY SLOW MOVEMENT OF THESE STORMS EXPECTED AFTER THEY DEVELOP. WERE CURRENTLY SEEING ACTIVITY ALONG THE COAST NEAR ALL TAF SITES...AND HAVE GONE AHEAD AND INCLUDED TEMPO GROUPS THROUGH THE EVENING HOURS EVERYWHERE. HAVE SEEN SOME LOWER CEILINGS WITH THE STRONGER SHOWERS...AND THIS WILL LIKELY BE THE CASE IN AND AROUND ANY OF THE THUNDERSTORMS. ACTIVITY SHOULD DIMINISH OR AT LEAST MOVE AWAY FROM THE TERMINALS AROUND/JUST AFTER SUNSET (FOCUSED MORE INLAND LATER). WILL REMOVE VCTS WORDING FROM TAFS AFTER 02Z (10PM). VFR CONDITIONS EXPECTED OVERNIGHT. && .FIRE WEATHER...NO CONCERNS. && .PRELIMINARY POINT TEMPS/POPS... TPA 77 90 75 91 / 30 50 30 50 FMY 75 91 75 92 / 30 50 30 50 GIF 75 92 73 93 / 30 50 30 50 SRQ 76 90 76 91 / 30 50 30 50 BKV 72 91 72 92 / 30 50 30 50 SPG 79 89 78 90 / 30 50 30 50 && .TBW WATCHES/WARNINGS/ADVISORIES... FL...NONE. GULF WATERS...NONE. && SHORT TERM/MARINE/FIRE WEATHER...22/AR LONG TERM/AVIATION...23/MCNATT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 549 AM EDT WED AUG 12 2009 FLZ039-042-043-048>052-055>057-060>062-065-121500- LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK- MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE- 549 AM EDT WED AUG 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...THUNDERSTORM IMPACT... HIGH PRESSURE RIDGING ACROSS THE AREA WILL ALLOW FOR SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ACROSS THE AREA THAT WILL FORM ALONG SEA BREEZE AND OUTFLOW BOUNDARIES. STRONGER STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS...FREQUENT DEADLY LIGHTNING AND BRIEF HEAVY DOWNPOURS CAUSING LOCALIZED FLOODING. WHEN SKIES DARKEN...MOVE INDOORS. IF THERE IS TIME...UNPLUG APPLIANCES AND ELECTRICAL EQUIPMENT. WAIT UNTIL THE STORM ENDS BEFORE USING THE TELEPHONE OR RUNNING WATER. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ...THUNDERSTORM IMPACT... SCATTERED TO NUMEROUS THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING AS MOISTURE AND INSTABILITY INCREASE ACROSS THE AREA THROUGH FRIDAY. A TROPICAL WAVE IS THEN EXPECTED TO PASS BY TO THE SOUTH OF THE STATE AND ALLOW FOR MORE CONVECTION OVER THE WEEKEND. GUSTY WINDS...FREQUENT DEADLY LIGHTNING AND HEAVY RAINS WILL CONTINUE TO BE THE PRIMARY HAZARDS FROM STRONGER STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED. COLSON
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1201 PM EDT WED AUG 12 2009
FLZ050-121645-
PINELLAS-
1201 PM EDT WED AUG 12 2009
...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN AND CENTRAL PINELLAS
COUNTY...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A THUNDERSTORM
STATIONARY...WILL AFFECT THE MENTIONED AREA INCLUDING SAINT
PETERSBURG...LEALMAN...GULFPORT AND TREASURE ISLAND
...UNTIL 1245 PM EDT.
GUSTY WINDS UP TO 40 MPH ARE POSSIBLE. FREQUENT LIGHTNING IS
EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY IF CAUGHT
OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS.
WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE
DISTANCE BETWEEN YOU AND OTHER VEHICLES.
&&
LAT...LON 2798 8277 2797 8264 2795 8273 2791 8264
2790 8263 2788 8259 2769 8266 2773 8270
2774 8273 2771 8273 2786 8284
TIME...MOT...LOC 1601Z 101DEG 1KT 2785 8269The Tampa radar (KTBW), 143 km away, was scanning. The volume nearest the first event began at 18:02 UTC.
1 lightning, 1 tornado. Local standard time, as filed.
Lightning struck a house and caused a fire that destroyed the entire home.
A EF-0 tornado briefly touched down in the Diamond Ridge neighboorhood of Auburndale. Several trees were snapped or uprooted, and there was damage to fences, sheds, well-anchored playground equipment, and a screen porch was destroyed also causing minor roof damage where it was attached to the home.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2009Every state in 2009This day in weather historyThe tornado archive for Florida, 2009Warnings in Florida, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191802, 192267.